Texas, 2017

Rip Current in Texas, August 7, 2017

August 7, 2017 · NWS HGX · 1 event in 1 county or zone

Two people drowned due to rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Two people drowned due to rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 7, 9:57 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 7, 9:57 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1057 AM CDT Mon Aug 7 2017

.DISCUSSION...
Looking at areas of showers and thunderstorms to affect most of
Southeast Texas through the remainder of this morning. Although
a few outflow boundaries from this morning's convection should
provide the focus for additional storms this afternoon, do expect
slightly less coverage during the early afternoon since the main
upper level shortwave will be moving east of the forecast area.
Afternoon heating with available moisture (PWs 2 to 2.3 inches)
will help add to the instability and expect likely coverage over
at least the inland counties during the mid and late afternoon.
Some isolated strong storms will be possible. Do expect slightly
cooler temperatures this afternoon due to the cloud and rainfall
coverage.

Tweaked the rain chances and temperatures for today.

40

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT Mon Aug 7 2017/

AVIATION...
Pretty complicated forecast today. Tried to time the arrival of
the ongoing line of showers/storms this morning, with little
confidence on the pattern after that. Chances for showers/storms
will remain fairly high today, through the overnight hours, and
into tomorrow. However, confidence on the timing of the different
rounds is very low. Models are handling the current situation very
poorly, and therefore are taken with a grain of salt when trying
to determine the evolution of this system beyond the next 4-6
hours or so. For now, expect periods of showers and thunderstorms
at all terminals throughout the forecast period.  11

PREV DISCUSSION... /ISSUED 348 AM CDT Mon Aug 7 2017/

DISCUSSION...
Currently a decaying MCS is pushing into NW counties with outflow
pushing out ahead of rain area leading to weakening. Area of
light to moderate rain occuring behind this initial outflow as
moist air overruns the cold pool. Farther west in central Texas
from Austin to south of San Angelo...deep convection continues
with higher rain rates...and flash flood watches and warnings for
parts of those areas. Heavy rain area associated was associated
with upper disturbance... most low level SE flow and back door
cold front currently sagging into northern TX. Some of this rain
now working into forecast area from the west...should work its way
from NW to SE across the area this morning.

Today through Tuesday...Upper disturbance or shortwave trough
drifts southeast while at surface cold front slowly sags south.
This will cause rain pattern to likewise shift SEWD with bands of
showers and thunderstorms in the area through Tuesday. Expect
heavy downpours with stronger storms. Could see some additional
rainfall tonight with upper disturbance overhead....and continued
moist flow at low levels. Outside possibility could see localized
flooding as well should any stationary bands develop over the
area like those that have occurred out to the west...but think
this is a remote possibility at this point as most mesoscale
models show showers and storms moving along.

Wednesday through Friday...surface front lifts back north and
upper disturbance shifts east. Also upper ridge builds slightly
aloft. Based on these changes trend should be for lower rain
chances and decreasing thunderstorm coverage with activity
becoming more diurnal in nature corresponding to times of peak
heating. Forecast for next weekend uncertain and will depend on
strength and position of upper ridge. Thinking is again for fairly
low mainly afternoon an evening pops but will depend on the
strength and position of the upper high.

Tropics...Tropical Storm Franklin should cross the Yucatan and
move into Bay of Campeche over next few days. Could be some
increase in seas and swell mid to late in the week as described in
marine section below...otherwise little if any impact for SE TX.
For more information on Franklin...refer to forecasts from the
National Hurricane Center. 18

MARINE...
Periods of showers and thunderstorms are expected across the waters
through much of the upcoming week. Expect higher winds/seas in and
around the storms. A tighter pressure gradient is causing winds to
remain at around 15-20kt across the waters tonight, and a SCEC
remains in effect for all waters through mid-morning. These elevated
winds are also causing seas to increase to around 3 to 4 feet, with
both buoys reading 4 feet as of 3 AM. Winds should become more
southeasterly and slack off some after today, with seas subsiding to
around 2 to 3 feet by Tuesday.

Mariners should continue to monitor the progress of Tropical Storm
Franklin as it moves westward across the Yucatan Peninsula and into
the Bay of Campeche towards the middle of the week. Franklin will
likely remain to the south of Texas, however increased swell could
begin impacting the offshore waters as early as Wednesday. Seas
around 4 to 7 feet will be possible Wednesday night through Thursday
before gradually slacking off into the weekend.

Even with the elevated southerly winds and waves, tide levels look
to remain below 3 feet through at least the next several days.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      90  75  91  75  92 /  80  60  50  40  40
Houston (IAH)              90  77  89  76  91 /  70  60  60  30  40
Galveston (GLS)            89  81  87  81  88 /  50  50  50  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for the following
     zones: Brazoria...Chambers...Galveston...Matagorda.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...40
Aviation/Marine...41
Hazardous weather outlook, Aug 7, 2:53 AM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
353 AM CDT Mon Aug 7 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-080900-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
353 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered thunderstorms will be likely across Southeast Texas
today. Some of these thunderstorms will be capable of brief heavy
downpours. Localized street flooding is possible with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected across
Southeast Texas Tuesday. Some of these thunderstorms may be
capable of brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-080900-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
353 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters through Tuesday and some of these
thunderstorms may be capable of producing locally higher winds and
waves. Tropical Storm Franklin is forecast to move westward
across the Bay of Campeche Wednesday and Thursday which may lead
to increased seas and long period swell by late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 9:00 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1000 AM CDT MON AUG 7 2017

TXZ210-211-226-071530-
Wharton TX-Colorado TX-Austin TX-
1000 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...NORTHWESTERN WHARTON
AND CENTRAL AUSTIN COUNTIES UNTIL 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to 10 miles west of Eagle Lake to
14 miles northeast of Speaks. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Columbus, Eagle Lake, Industry, Altair, Nada, Frelsburg, New Ulm,
Garwood and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Eagle Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2979 9668 3007 9638 2979 9626 2943 9629
      2933 9656 2936 9658 2955 9657
TIME...MOT...LOC 1459Z 227DEG 19KT 2978 9659 2960 9651 2938 9653

40
Special weather statement, Aug 7, 9:25 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1025 AM CDT MON AUG 7 2017

TXZ197-210>212-071600-
Washington TX-Waller TX-Colorado TX-Austin TX-
1025 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLORADO...CENTRAL
AUSTIN...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN WALLER COUNTIES
UNTIL 1100 AM CDT...

At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Sealy, moving northeast at 40 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sealy, Bellville, San Felipe, Monaville and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2961 9631 2974 9646 2987 9645 3013 9617
      2991 9591
TIME...MOT...LOC 1525Z 223DEG 34KT 2974 9632

40
Special weather statement, Aug 7, 9:48 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1048 AM CDT MON AUG 7 2017

TXZ210>213-226-227-071630-
Waller TX-Wharton TX-Colorado TX-Harris TX-Fort Bend TX-Austin TX-
1048 AM CDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 1046 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wallis to Wharton. Movement was northeast
at 40 mph.

Winds in excess of 30 mph and an additional 1 to 2 inches of
rainfall will be possible with these storms.

Locations impacted include...
Rosenberg, Katy, Richmond, Wharton, Sealy, Brookshire, Pecan Grove,
Needville, East Bernard, Wallis, Fulshear, Pleak, Simonton,
Fairchilds, San Felipe, Beasley, Pattison, Kendleton, Orchard and
Weston Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2999 9583 2944 9572 2911 9618 2969 9623
TIME...MOT...LOC 1546Z 219DEG 37KT 2969 9609 2934 9610

Hathaway
Special weather statement, Aug 7, 10:09 AM CST, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
1109 AM CDT MON AUG 7 2017

TXZ195>198-071645-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
1109 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...WEST
CENTRAL GRIMES...NORTH CENTRAL WASHINGTON AND CENTRAL BRAZOS COUNTIES
UNTIL 1145 AM CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Snook, or 12 miles southwest of College Station, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
College Station, eastern Bryan, Somerville, Snook, Millican, Lake
Somerville Dam, Kyle Field, Wellborn and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Somerville and Gibbons Creek Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3029 9649 3033 9660 3043 9664 3075 9624
      3054 9605
TIME...MOT...LOC 1609Z 231DEG 26KT 3045 9644

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brazoria

When
August 7, 10:10 AM CST
Where
Brazoria forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Two people drowned due to rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brazoria2017-08-0767MaleIn WaterDirect
Rip Current, Brazoria2017-08-0746MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707197.